Missouri, 2023Damaging Wind and Lightning Strike in Missouri, July 7, 2023
July 7, 2023 · NWS PAH · 2 events in 1 county or zone
An isolated severe thunderstorm cell moved southward across the Ozark foothills during the late evening hours. Strong winds brought down tree limbs in the path of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm cell moved southward across the Ozark foothills during the late evening hours. Strong winds brought down tree limbs in the path of the storm. The storm occurred near a weak stationary front that extended from the Ozark Mountains east to western Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:28 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 7, 5:28 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Fri Jul 7 2023
...AVIATION UPDATE...
.SHORT TERM...(Tonight through Sunday night)
Issued at 337 PM CDT Fri Jul 7 2023
A warm front will move northeast across the FA through this evening
with more humid conditions. Dewpoints near 70 degrees are already
being observed across portions of SEMO where isolated pcpn is
possible through the rest of today. As a 500 mb impulse approaches
this evening, some of the 12z CAMs including the HRRR show isolated
convection developing along a boundary mainly across SEMO by 06-07Z.
Given MLCAPE over 1000 J/kg and steeper mid-level lapses rates of
6.0 to 6.5 C/km due to an increase in forcing for ascent, an
isolated strong to severe storm cannot be ruled out overnight with
gusty winds and some hail where SPC has a marginal risk in their D1
outlook.
The main concern then becomes Saturday as an influx in theta-e occurs
behind the aformentioned warm front causing dewpoints to surge into
the low to mid 70s. By midday, a 500 mb shortwave will approach the
FA with synoptic scale forcing, causing pcpn chances to ramp up
along the Mississippi River. One forecast question that remains is
how widespread will morning convection be across portions of
southeast Missouri and southern Illinois as this will have
implications on instability. Have adjusted NBM PoPs as they remain
to high with respect to the 12z CAMs. Overall, convection
coverage is likely to shift east and be the greatest during the
afternoon and early evening hours across southeast Kentucky and
southwest Indiana when peak heating occurs.
As for the severe weather potential, SPC's D2 outlook has portions
of the CWA outlooked in a slight risk. Model thermal profiles show
1500-2000 J/kg of MLCAPE and effective bulk shear around 40 kts
which is sufficient for some severe storms. However, this once again
will be contingent on morning convection and cloud cover. The
greatest hazard of concern will be damaging wind gusts given DCAPE
values of 700-900 J/kg and low-level lapse rates of 8.0 to 8.5 C/km.
The 12z NAM in particular shows an EML between 600-500 mb which
would favor the wind potential if morning convection is limited.
Some hail is also possible in the strongest storms given mid-level
lapse rates between 6.5 to 7.0 C/km, but the tornado risk is very
low due to the lack of low-level shear. With PWAT's between 1.75" to
2.00", locally heavy rainfall is also possible with QPF between
0.50" to 1.00" on average where convection occurs.
With that said, a cold front will sweep across the Ohio Valley
Saturday night providing quick relief from the humidity as dewpoints
return to the lower 60s on Sunday. Given the potential for some
radiational cooling Sunday night, bumped down low temps with a blend
of the NBM 25th percentile and CONSMOS. As for pcpn chances,
although the NBM maintains low chances for PoPs on Sunday, do think
most of the FA ends up being mainly dry as even the slower 12z ECMWF
is now more progressive with the frontal boundary. If an isolated
shower or storm were to develop, the greatest risk for pcpn would be
across the Kentucky Pennyrile.
.LONG TERM...(Monday through Friday)
Issued at 337 PM CDT Fri Jul 7 2023
Dry and tranquil conditions are in store for Monday and Tuesday as a
weak sfc high pressure builds across the Ohio Valley. Unsettled
weather and an increase in the heat and humidity is then in store
for the remainder of the week as a warm front moves through the FA
on Wednesday. A series of 500 mb impulses will then round the corner
of a 594 dam ridge parked across the southwest CONUS bringing the
risk for daily showers and storms. Due to the increase in humidity,
heat indices may near heat advisory criteria across portions of the
region by the middle of the week.
&&
.AVIATION...
Issued at 622 PM CDT Fri Jul 7 2023
Rounds of thunderstorms are possible tomorrow morning and again
afternoon through evening. A lot will be dependent on the morning
convection as to how the afternoon/evening convection sets up.
Models indicating the afternoon may be the better bet for storms
though and these would stand the better chance of impacting the
terminals. Have included PROB30s to indicate the chances for
direct impacts to the terminals.
Cigs with these storms could go MVFR at times along with visbys.
Winds will be fairly light except under storms where winds could
be stronger and variable.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DW
LONG TERM...DW
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 7, 2:49 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Fri Jul 7 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Fri Jul 7 2023 /449 PM EDT Fri Jul 7 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A chance of thunderstorms returns this evening mainly across
portions of southern Illinois and southeast Missouri. An isolated
strong to severe storm is possible with gusty winds and some
hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are more likely Saturday across the area, particularly
Saturday afternoon. There is the risk of severe storms with
damaging winds and hail the main concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Saturday.
DW
Thunderstorm Wind, Carter
- When
- July 7, 9:20 PM CST to 9:30 PM CST
- Where
- Carter County, 4 mi N of Van Buren to 1 mi E of Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.058, -91.020
A large tree limb was down along Highway 60 near Van Buren. Four miles north of Van Buren, several large tree limbs were down.
Lightning, Carter
- When
- July 7, 9:53 PM CST
- Where
- Carter County, Ellsinore
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -90.750
Lightning set a barn on fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Oklahoma, July 7, 2023$160,000 · EF1 · 30 events
- Flash Flooding in Vermont, July 7, 2023$450,000 · 6 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2023$500,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 7 to 8, 2023$260,000 · 1 in hail · 6 events
- Wildfire in Washington, July 7 to 31, 2023$300,000 · 1 event
- Hail and Damaging Winds in Vermont, July 7, 2023$117,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, July 7, 2023$64,000 · 1.25 in hail · 19 events
- Flash Flooding in New York, July 7, 2023$125,000 · 2 events
- Damaging Winds in New York, July 7, 2023$100,000 · 60 kt wind · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2023$100,000 · 55 kt wind · 2 events
- Lightning Strike in Nebraska, July 7, 20236 injured · 1 event
- Flash Flooding and Flooding in New York, July 7, 2023$31,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105022, 1105021.